Experimental study
Effect of glucocorticoids on indomethacin-induced gastric ulcer in the adult male albino rat – histological, morphometric and electron microscopy study
 
More details
Hide details
Submission date: 2011-05-23
Final revision date: 2012-03-20
Acceptance date: 2012-03-21
Online publication date: 2012-05-29
Publication date: 2014-04-30
 
Arch Med Sci 2014;10(2):381–388
 
KEYWORDS
TOPICS
ABSTRACT
Introduction: Indomethacin is a non steroidal anti-inflammatory drug (NSAID) which is capable of producing injury to gastric mucosa. To prevent of NSAID-induced gastropathy, it is important to evaluate the risk factors. One of them is steroid. The aim is to study time dependent effects of glucocorticoids (GC) on indomethacin induced gastric ulcer.
Material and methods: Forty-nine albino rats were used. They were divided into control and experimental groups. The experimental group was subgroup I (rats were given indomethacin and were sacrificed 1 day after drug intake), subgroup II (rats were given indomethacin + dexamethasone and were sacrificed 1 day after drug intake), subgroup III (rats were given indomethacin + dexamethasone and were sacrificed 3 days after drug intake) and subgroup IV (rats were given indomethacin + dexamethasone and were sacrificed 7 days day after drug intake). Histological, scanning electron microscopy and morphometric studies were used.
Results: Indomethacin induced gastric ulceration with shredding of the superficial epithelial cells. The fundic glands were dilated in the subgroups II, III, IV. The surface epithelial cells were shredded and the ulcer sizes were big in subgroup IV. All subgroups exhibited abnormal surface epithelial cells within the gastric ulcer area.
Conclusions: Indomethacin is capable of producing injury to gastrointestinal mucosa. With prolonged use of GC the surface epithelial cells became more affected and the ulcer sizes became bigger. Concomitant use of both medications will delay the healing of the indomethacin induced gastric ulcer and induce more gastric complication.
eISSN:1896-9151
ISSN:1734-1922